Posted by Sunnely on May 4, 2001, at 23:39:02
In reply to Paxil-weight gain, clenching jaw and grinding teet, posted by elsa on May 4, 2001, at 11:23:26
RE: PAXIL AND JAW CLENCHING, TEETH GRINDING -
Cases of SSRI-induced teeth grinding/jaw clenching (bruxism) have been reported in the literature.
SSRI-induced bruxism may be nighttime (nocturnal) or daytime (diurnal), emerging within weeks of starting the medication, and characterized by jaw clenching, teeth grinding, teeth damage, teeth pain, jaw tenderness, and headaches.
The exact cause of this adverse reaction is unknown. It was suggested that SSRI-induced bruxism may be a form of akathisia (motor restlessness, a form of extrapyramidal symptom due to decreased dopamine effect). After noting that in previous reports, buspirone (BuSpar) had postsynaptic dopamine effect as antidote to suppresed dopamine levels, a couple of researchers (Bostwick and Jaffe, 1999) further proposed that buspirone also acts on the presynaptic serotonin nerve cells that influence masticatory (jaw movement) in the brain (mesocortical area). They further suggested that favorable response to buspirone in cases of SSRI-induced bruxism supports the concept that buspirone acts as a full agonist at the presynaptic 5HT1A receptors.
Needless to say, buspirone has been suggested as an a form of treatment to SSRI-induced bruxism. In most cases, treatment with 20-30 mg/day of buspirone (some require higher dose such as 50 mg/day), was found beneficial in this adverse condition.
The moral of the story here is that, patients newly started on SSRI therapy should be questioned about symptoms of jaw-clenching. Drug-related bruxism should be considered a possible cause of unexplained headache and dental complaints. A trial of buspirone may relieve symptoms of SSRI-induced bruxism and avoid the unnecessary tests, treatments, and medical/surgical/dental expenses ruling out other conditions.
RE: PAXIL AND WEIGHT GAIN - Here's the skinny on SSRI-induced weight gain.
In a study comparing weight gain from the use of SSRIs (Prozac, Zoloft, Paxil, and Celexa): a) Prozac caused a slight weight loss in the short-term treatment and weight neutral in the long-term treatment; b) Zoloft was associated with a nonsignificant weight gain, and essentially weight-neutral in the short-term and long-term treatment; c) Paxil was associated with significant weight gain. (Significant weight gain is defined as weight increase of 7% or more than prior to start of treatment.) In summary, there appears to be more early weight loss with Prozac than Zoloft and both remain relatively weight-neutral over time. There is a significantly greater risk of weight gain with Paxil.
Results from clinical trials (short term) of citalopram (Celexa) indicate that it does not produce significant weight gain or loss. Long-term treatment (1 year) with Celexa was associated with a mean weight gain of 1.5 kg., which was accompanied by a decrease in symptoms of reduced appetite.
WEIGHT GAIN FROM OTHER ANTIDEPRESSANTS:
Patients maintained on bupropion (Wellbutrin), and later Wellbutrin SR (sustained release) gained minimal or no weight gain. In fact, patients who received either drugs had weight loss, although relatively small. The exact reason why patients lose weight on Wellbutrin is not known. However, the drug is structurally related to a well-known weight loss agent, diethylpropion (Tenuate).
It appears, data from cliniccal trials with venlafaxine (Effexor), that weight gain may not be particularly a big issue with this drug. It is interesting to note that Effexor and sibutramine (Meridia) have somewhat similar effects on norepinephrine and serotonin. Both drugs have been reported to increase blood pressure in some patients.
Nefazodone (Serzone) is less likely than the SSRIs to cause weight gain. The reason Serzone is not prone to induce weight gain may be due to the effects of its metabolite, m-chlorophenylpiperazine (mCPP). In studies, the administration of mCPP decreased appetite and caused weight loss.
Weight gain with mirtazapine (Remeron) appears to be inversely (opposite) related to the dose based on the European and U.S. studies. Weight gain from Remeron appears to be due to increased appetite which in turn is related to its blocking effect on the histamine (H1) receptor. When exceeding Remeron's dose of 15 mg/day, the H1 receptors become saturated and other receptor effects, such as increased release of serotonin and norepinephrine predominate, and enhanced appetite and weight gain may be less of an issue.
WHAT TO DO WITH ANTIDEPRESSANT-INDUCED WEIGHT GAIN?
Unfortunately, once patients gain weight, as long as they continue on the antidepressant, they may have trouble losing it, even with dieting and vigorous exercise.
1. Prevention of weight gain. Easily said than done. If the weight gain is driven by increased appetite, it should be anticipated and blunted at the beginning. Attention to diet and exercise are the two mainstays of this treatment.
2. To switch or not to switch? The clinical dilemma is whether or not to continue treatment with an effective antidepressant if it causes weight gain that is troubling cosmetically or a health issue. Wellbutrin or Serzone appear to be an appropriate substitute.
3. Use of appetite suppressant drugs such as diethylpropion (Tenuate) or phentermine (Fastin, Ionamin). Caution with serotonin syndrome when used with SSRIs. Sibutramine (Meridia) is contraindicated with the use of SSRIs, and orlistat (Xenical) may cause objectionable side effects such as diarrhea.
4. Other drugs that reportedly have the potential to curb weight gain or even induce weight loss include topiramate (Topamax) and the H2 blockers such as famotidine (Pepcid), cimetidine (Tagamet) and nizatidine (Axid). Topamax is an anti-epileptic drug with possible mood-stabilizing effect that is gaining popularity in combating weight gain. The use of H2 blockers for antidepressant-induced weight gain is not based on any controlled studies. The only study in which an H2 blocker, Tagamet, was used to help patients lose weight and improve metabolic control was a study of overweight patients with Type 2 diabetes. Further, these drugs may cause bad drug interactions with some of the antidepressants.
Ziprasidone (Geodon) may have potential not only as an augmentation agent in the treatment of depression, but also as a drug to curb the possible weight gain from antidepressants. Geodon has unique structural properties that make it a potential antidepressant. Among others, it has (agonistic) enhancing effect on serotonin receptor type 1A or 5HT1A (like BuSpar), a reuptake inhibitor of both serotonin and norepinephrine (like imipramine or Tofranil and venlafaxine or Effexor), and it blocks serotonin receptor 1D (5HT1D), also proposed to be a mode of antidepressant action. During clinical trials (short- and long-term), Geodon was found to be "weight neutral." Although there were some patients who gained weight, they were not considered significant, and they were counter-balanced by almost same number of people who lost weight. The exact reason why Geodon causes insignificant weight gain and even weight loss is not exactly known.
> I have been taking Paxil about 4-5 years for anxiety. Recently I began to clench my jaw and grind my teeth day and night. Never ever experienced anything like this before. 20/20 had program that stated this has been shown as possibility from this med. After more investigation via web search, I find weight gain is something else others have had. I am trying to wean myself off Paxil. Would like to hear from others if they have had any of these problems; how they handled them; and if the weight ever came off!!